Alert archive / Idaho / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 7, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 8, 1998, 3:13 PM MDT for Bingham County, Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 1998, 3:13 PM MDT (21:13 UTC)
- Expired
- May 8, 1998, 3:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
County Bingham County, ID
The radar
The Pocatello radar (KSFX), 26 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.2 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
802 WUUS1 KPIH 082115 RRA SVRPIH IDC011-082145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 313 PM MDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BINGHAM COUNTY IN SOUTHEASTERN IDAHO * UNTIL 345 PM MDT * AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTHWEST OF FIRTH... MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSE BY 320 PM BLACKFOOT BY 340 PM STRONG GUSTY WINDS TO 60 MPH...FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN...AND HAIL UP TO 1 INCH WILL ACCOMPANY THIS STORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:10 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 8, 2:10 PM MDT, 1 hour 3 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 210 PM MDT FRI MAY 8 1998 KSFX 88D HEATING UP SO WILL MAKE THIS SHORT. CONVECTION FIRING OVER ZONES 19/20/22/23 AND DRIFTING SLOWLY SOUTH NEXT FEW HOURS. HIGHER DBZ STORMS NEAR ARCO/DUBOIS VCNTY LIKE PAST 2 DAYS. UPPER TROF PUSHING INTO 125W WITH MID-LEVEL MOISTURE POOLING ALONG OR/ID BORDER AND SPREADING MID/HIGH LEVEL CLOUDS INTO PIH CWA. BIG QUESTION IS QPFS AND SEVERE WEATHER THREAT FOR SAT. 12Z ETA RUN BRINGS SFC TROF INTO CENTRAL ID SAT MORNING AND EAST ID BY SAT AFTERNOON. STEEP H8/H4 LAPSE RATES...LIS -2 TO -4...PLENTIFUL H8 MOISTURE CONVERGENCE...AND FAVORABLE WIND SHEAR WILL AID IN SOME STRONG CELLS OVER AREA SAT AFTERNOON. HOWEVER...ALL THESE PARAMETERS MAXIMIZE FOR GREATEST IMPACT JUST WEST OF THE SNAKE PLAIN. THE 12Z ETA PROGS MOVE H8 CONVERGENCE/H3 DIVERGENCE COUPLETS ACROSS EAST ID LATE SAT EVENING THEN A SECOND SHOT OF PVA/H3 DIVERGENCE WITH COLD FROPA ABOUT 06Z SUN...FRONT STALLS OVER EAST ID SUN MORNING. PHASING OF MAIN DYNAMICS INDICATED FOR LOCALLY HIGHER QPFS OVER ZONES 22/23 SO WILL HIT POPS HARDER THERE. MODEL WINDS LOOK UNDERDONE AND THINK H8/H7 GRADS ENOUGH FOR BREEZY CONDITIONS ALONG AND AHEAD OF FRONT IN VALLEY ZONES FOR SAT/SAT NIGHT. SHOWERS LINGER INTO SUN AS UPPER LOW LINGERS OVER SOUTH ID WITH ABUNDANT WRAP-AROUND MOISTURE OVER AREA SUN NIGHT. NGM/AVN POPS WOEFULLY LOW AND WILL STAY WITH POPS IN MED BRACKET...NGM FWCS FOR TEMPS LOOKS ON TRACK. MRF/NOGAPS RUNS MOVE UPPER LOW EAST OF PIH ON MON THEN SHALLOW RIDGING DEVELOPS ACROSS AREA FOR TUE. .WSR88D KSFX...VCP21 OPERATIONAL. IDA EE 041/071 041/068 040 04123 PIH EE 043/073 043/069 041 04123
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:35 PM MDT | Severe Thunderstorm Warning | PIH | Bingham | 30 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.